Missouri, 2010

Damaging Wind in Missouri, July 19, 2010

July 19, 2010 · NWS EAX · 1 event in 1 county or zone

An isolated severe thunderstorm caused damaging winds near Macon, during the mid |morning hours of July 19, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated severe thunderstorm caused damaging winds near Macon, during the mid |morning hours of July 19, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 19, 5:25 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 19, 5:25 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 AM CDT MON JUL 19 2010

...UPDATED AVIATION...

.DISCUSSION...
OVERALL MID LEVEL PATTERN THIS WEEK WILL HAVE A FLATTENED RIDGE AXIS
EXTENDING WEST TO EAST ACROSS SOUTHERN TIER OF THE COUNTRY...WHILE
THE NORTHERN TIER WILL BE DOMINATED BY A FAST FAIRLY ZONAL FLOW WITH
EMBEDDED SHORT WAVES. CORE OF SOUTHERN RIDGE WILL BE SHIFTING FROM
THE SOUTHWEST PART OF THE COUNTRY TO THE SOUTHEAST AREAS BY MIDWEEK
WITH THE RIDGE BUILDING SOME IN THE MIDDLE PART OF THE COUNTRY BY
THURSDAY. UNTIL THEN...FORECAST AREA WILL HAVE TO DEAL WITH EFFECTS
OF SHORT WAVES MOVING THROUGH FAST WESTERLY FLOW OVER TOP OF THIS
RIDGE.

FOR TODAY...ALREADY SEEING THE EFFECTS OF AN AREA OF ISENTROPIC LIFT
THAT THE NAM 312K SURFACE WAS INDICATING WOULD DEVELOP CONVECTION
IN NORTHEAST NEBRASKA. THERE WILL BE POTENTIAL OF THIS CONVECTION
MOVING SOUTHEAST INTO NORTH CENTRAL MISSOURI THIS MORNING...EAST OF
A SURFACE BOUNDARY THAT IS CURRENTLY REFOCUSING ITSELF IN SOUTHWEST
IOWA. TOUGH TO TELL THE MORE EASTERN EXTENSION OF THIS
BOUNDARY...BUT DEWPOINT ANALYSIS WOULD SUGGEST IT IS DRAPED
SOUTHEAST INTO NORTH CENTRAL MISSOURI. EFFECTS OF THIS MORNING
CONVECTION ON THE SURFACE BOUNDARY IS A BIT OF A QUESTION MARK AS
ADDITIONAL CONVECTION ALREADY OCCURRING WITH A SHORT WAVE OVER SOUTH
DAKOTA IS EXPECTED TO ORGANIZE INTO A SIGNIFICANT MCS AND MOVE EAST
SOUTHEAST INTO IOWA...TO THE NORTH OF THE SURFACE BOUNDARY. A WARM
AIR ADVECTION WING MAY DEVELOP WITH THIS CONVECTION WHICH COULD BE
AFFECTING NORTHERN MISSOURI BY THIS AFTERNOON.  ALSO THE MCS MAY
SLIDE MORE TO THE SOUTHEAST...SO THAT BY THIS EVENING IT COULD BE
AFFECTING NORTHEAST PART OF FORECAST AREA.  WILL PLAY UP THE
POTENTIAL OF SEVERE WEATHER IN THAT REGION...SINCE THIS COMPLEX
SHOULD BE CAPABLE OF WIDESPREAD WIND DAMAGE.

EFFECTS OF THIS CONVECTION TONIGHT SHOULD BE TO BRING THE SURFACE
BOUNDARY BACK INTO THE FORECAST AREA FOR THE DAY ON TUESDAY. FAIR
AMOUNT OF UNCERTAINTY ON JUST WHERE THIS BOUNDARY MAY STALL AND ITS
EFFECTS ON TEMPERATURES AND ADDITIONAL CONVECTIVE DEVELOPMENT IN THE
AFTERNOON. SO FOR NOW WILL NOT EXTEND THE HEAT ADVISORY AND WARNING
PAST THIS EVENING. HOWEVER...SOUTHERN PARTS OF THE FORECAST AREA
WILL LIKELY NEED TO KEEP THE WARNING GOING.

FOR TUESDAY NIGHT...MORE CONVECTION WILL BE POSSIBLE ACROSS THE
FORECAST AREA...WITH THE BETTER CHANCES IN NORTHERN MISSOURI...TO
THE NORTH OF THE SURFACE BOUNDARY. EVEN ON WEDNESDAY...WILL KEEP
CHANCE POPS GOING ACROSS NORTHERN HALF OF THE FORECAST AREA WITH
SURFACE BOUNDARY EXPECTED TO STILL BE IN THE REGION. THE ONE THING
THAT MIGHT WORK AGAINST CONVECTION THAT DAY IS IF MID LEVEL RIDGE
STARTS TO BUILD...WITH WARMING TEMPERATURES STARTING TO CAP THE
ATMOSPHERE. SOUTHERN PARTS OF FORECAST AREA SHOULD STILL BE
EXPERIENCING HIGH HEAT INDICES.

FOR WEDNESDAY NIGHT...FOCUS FOR STORMS SHOULD SHIFT FURTHER NORTH
WITH MID LEVEL RIDGE CONTINUING TO BUILD AND BY THURSDAY...EXPECT
ALL OF FORECAST AREA TO BE EXPERIENCING THE HOT AND HUMID CONDITIONS
WITH DRY WEATHER.

PC

&&

.AVIATION...

TSTMS OVER SRN IOWA THROUGH NERN NEBRASKA SHOULD REMAIN WELL NORTH
AND EAST OF TERMINALS THIS MORNING...WITH SFC PRESSURE GRADIENT
INCREASING SSWLY WINDS THIS AFTERNOON. ENOUGH EVIDENCE EXISTS AMONG
BETTER PERFORMING HIGH RESOLUTION MODELS THAT TSTM REDEVELOPMENT
WILL OCCUR LATE IN THE AFTERNOON ACROSS FAR NWRN MISSOURI TO ADD CB
CLOUD GROUP TO KSTJ...THOUGH ACTUAL IMPACTS MAY BE LIMITED TO
ENROUTE FLIGHTS FROM THE NORTH AND NORTHEAST MORE REMOVED FROM THE
TERMINAL DOMAIN. WILL NEED TO MONITOR CONVECTIVE TRENDS TO DETERMINE
WHETHER TSTM FORMATION COULD OCCUR EVEN FURTHER SOUTH THAN VIRTUALLY
ALL MODELS INDICATE. OTHERWISE...AN INCREASING LLJ DURING THE
EVENING SHOULD BE FEEDING A MORE ORGANIZED CONVECTIVE SYSTEM TO THE
NORTH AND EAST OF THE TERMINAL CORRIDOR...SUCH LLWS MENTION APPEARS
WARRANTED.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM 1 PM TO 8 PM CDT MONDAY FOR MOZ011>014-
     020>023-030>033-038>040-046.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT MONDAY FOR MOZ028-029-037-
     043>045-053-054.

KS...HEAT ADVISORY FROM 1 PM TO 8 PM CDT MONDAY FOR KSZ025-102.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT MONDAY FOR KSZ057-060-
     103>105.

&&
Hazardous weather outlook, Jul 19, 5:07 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT MON JUL 19 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
607 AM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL CLIMB WELL INTO THE MIDDLE TO POSSIBLY THE UPPER
90S ACROSS AREAS FROM EASTERN KANSAS ACROSS WESTERN AND INTO CENTRAL
MISSOURI. AFTERNOON HEAT INDEX READINGS WILL LIKELY BE AROUND 110
DEGREES FROM KANSAS CITY TO SEDALIA...SOUTHWARD. FOR AREAS A LITTLE
FURTHER NORTH...INCLUDING ST JOSEPH...TO CHILLICOTHE AND
MOBERLY...HEAT INDEX READINGS IN THE 105 TO 110 DEGREE RANGE WILL BE
POSSIBLE. AREAS CLOSER TO THE IOWA BORDER IN NORTHWEST
MISSOURI...AND MUCH OF NORTHEAST MISSOURI SHOULD SEE HEAT INDEX
READINGS MORE IN THE 100 TO 105 DEGREE RANGE.

THUNDERSTORMS WILL ALSO BE A CONCERN TODAY...FROM EXTREME NORTHWEST
MISSOURI...THROUGH NORTH CENTRAL AND NORTHEAST MISSOURI. SEVERE
STORMS WILL BE MOST LIKELY TO OCCUR IN THE LATE AFTERNOON TO EVENING
HOURS...WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND WEDNESDAY AS A
WEAK FRONT IS EXPECTED TO BE SITTING ACROSS AREAS FROM NEAR KANSAS
CITY TO MACON...WITH STORMS POSSIBLE ALONG AND TO THE NORTH OF THIS
FRONT. BY THURSDAY...THE FRONT IS EXPECTED TO LIFT BACK NORTH INTO
IOWA WITH MORE HEAT AND HIGH HUMIDITIES...WHICH MAY LEAD TO
ADDITIONAL ADVISORIES OR WARNINGS.

THE MAIN THREATS FROM ANY STORMS WILL BE DAMAGING WINDS...HAIL AND
TORRENTIAL RAINFALL.

SOME RELIEF FROM THE HEAT MAY OCCUR BY NEXT WEEKEND AS MORE
THUNDERSTORM ACTIVITY MAY AGAIN RETURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
MAINLY IN NORTHERN MISSOURI...NORTH OF A LINE FROM ST JOSEPH TO
FAYETTE.

PC

In the hours before

Special weather statement, Jul 19, 6:30 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 AM CDT MON JUL 19 2010

MOZ007-008-191315-
PUTNAM MO-SCHUYLER MO-
730 AM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER AND EASTERN PUTNAM
COUNTIES UNTIL 815 AM CDT...

AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTH OF
LANCASTER TO 14 MILES NORTHWEST OF LANCASTER TO 14 MILES NORTHEAST OF
UNIONVILLE...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LANCASTER...QUEEN CITY...GREENTOP...DOWNING...LIVONIA...WORTHINGTON
  AND GLENWOOD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4037 9235 4034 9241 4034 9267 4059 9293
      4060 9236
TIME...MOT...LOC 1230Z 301DEG 30KT 4078 9255 4067 9264
          4062 9282

CDB
Special weather statement, Jul 19, 6:35 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 AM CDT MON JUL 19 2010

MOZ003-005>007-191315-
HARRISON MO-MERCER MO-PUTNAM MO-WORTH MO-
735 AM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR PUTNAM...MERCER...NORTHERN
HARRISON AND NORTHEASTERN WORTH COUNTIES UNTIL 815 AM CDT...

AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF SEYMOUR TO 15 MILES NORTH OF MERCER TO LAMONI TO 9 MILES NORTHEAST
OF GRANT CITY...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIONVILLE...EAGLEVILLE...MERCER...CAINSVILLE...RIDGEWAY...
  PRINCETON...HATFIELD...SOUTH LINEVILLE...BLYTHEDALE...
  POWERSVILLE...LUCERNE AND MOUNT MORIAH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4042 9298 4038 9330 4039 9337 4037 9338
      4028 9390 4057 9443 4059 9274
TIME...MOT...LOC 1234Z 307DEG 33KT 4087 9327 4070 9352
          4064 9389 4058 9429

CDB
Special weather statement, Jul 19, 7:13 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 AM CDT MON JUL 19 2010

MOZ005>008-015>017-191400-
ADAIR MO-GRUNDY MO-HARRISON MO-MERCER MO-PUTNAM MO-SCHUYLER
MO-SULLIVAN MO-
813 AM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCHUYLER...PUTNAM...
MERCER...SOUTHERN HARRISON...SULLIVAN...NORTHERN ADAIR AND GRUNDY
COUNTIES UNTIL 900 AM CDT...

AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
UNIONVILLE TO 11 MILES WEST OF UNIONVILLE TO PRINCETON TO RIDGEWAY...
AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIONVILLE...MILAN...TRENTON...KIRKSVILLE...SPICKARD...GREEN
  CITY...QUEEN CITY...GREENTOP...GALT...NOVINGER...MOUNT MORIAH...
  NEWTOWN...MODENA...MILL GROVE...LEMONS...POLLOCK...HARRIS...
  LIVONIA...WORTHINGTON AND BRIMSON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. RAINFALL RATES OF HALF AND INCH TO ONE
INCH PER HOUR ARE LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4036 9235 4027 9235 4015 9258 4007 9299
      3999 9369 4007 9378 4013 9377 4013 9385
      4041 9416 4049 9361 4059 9319 4059 9272
TIME...MOT...LOC 1312Z 310DEG 40KT 4056 9295 4049 9316
          4040 9357 4036 9392

CDB
Special weather statement, Jul 19, 8:51 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
951 AM CDT MON JUL 19 2010

MOZ024-025-032-033-039-040-191530-
CHARITON MO-HOWARD MO-LINN MO-MACON MO-RANDOLPH MO-SALINE MO-
951 AM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SALINE AND NORTHERN
HOWARD COUNTIES IN CENTRAL MISSOURI...AND MACON...SOUTHEASTERN
LINN...CHARITON AND RANDOLPH COUNTIES IN NORTH CENTRAL MISSOURI UNTIL
1030 AM CDT...

AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
ATLANTA TO 5 MILES SOUTHWEST OF CALLAO TO 10 MILES EAST OF HALE...AND
MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MACON...SALISBURY...HUNTSVILLE...SLATER...MOBERLY...GLASGOW...
  BRUNSWICK...KEYTESVILLE...CAIRO...ARMSTRONG...HIGBEE...TRIPLETT...
  EXCELLO...PRAIRIE HILL...JACKSONVILLE...DALTON...CLIFTON HILL...
  GILLIAM AND RENICK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3931 9231 3911 9304 3938 9314 3938 9312
      3941 9313 3943 9317 3962 9328 3962 9327
      3965 9329 3970 9327 4000 9235 3996 9234
      3995 9228
TIME...MOT...LOC 1451Z 323DEG 41KT 3987 9226 3968 9266
          3955 9312

CDB

The radar

The St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 15:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macon

When
July 19, 9:16 AM CST
Where
Macon County, 3.83 mi NW of Anabel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.790, -92.400

Thunderstorm wind gusts were estimated up to 60 mph. Several trees were reported down, at the intersection of Highway's K and AA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249345.